Expand this Topic clickable element to expand a topic
Skip to content
Optica Publishing Group

Integral-Transform Formulation of Diffraction Theory

Not Accessible

Your library or personal account may give you access

Abstract

An exact integral-transform formulation of the theory of the diffraction of monochromatic scalar waves from an infinite plane boundary with known boundary values is developed from first principles. The formulation is analogous to the Fourier-transform formulation of Fraunhofer diffraction, except that it is exact and is valid for both Fresnel and Fraunhofer diffraction. The known wavefunction on the boundary is expanded into a linear superposition of point-convergence patterns. The point-convergence pattern is defined as the pattern of the wavefunction that must exist on the boundary in order to produce a Dirac delta-function distribution of the wavefunction on a plane of observation that is parallel to the boundary. This pattern is described by a point-convergence function h determined by the position of the delta-function singularity on the plane of observation and the distance of that plane from the boundary. The point-convergence function is orthogonal to a function g called the point-divergence function. Together, g and h serve as kernels for a new integral transform called the diffraction transform. The pattern of the wavefunction on the plane of observation is the diffraction transform of the wavefunction on the boundary. We show that g represents the field of a dipole while h cannot be expressed by an ordinary function and must be defined as a functional. Successive diffraction transformations are discussed, and the transform formulation of Fraunhofer diffraction is obtained as a special case from the diffraction-transform theory.

© 1967 Optical Society of America

Full Article  |  PDF Article
More Like This
Generalization of the Angular Spectrum of Plane Waves and the Diffraction Transform*

George C. Sherman and Hans J. Bremermann
J. Opt. Soc. Am. 59(2) 146-156 (1969)

Optical Systems, Singularity Functions, Complex Hankel Transforms

A. Papoulis
J. Opt. Soc. Am. 57(2) 207-213 (1967)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Figures (6)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Equations (61)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an Optica member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access Optica Member Subscription

Select as filters


Select Topics Cancel
© Copyright 2022 | Optica Publishing Group. All Rights Reserved